Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 115, NWS Aberdeen, SD

July 22, 2011Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2011, 9:50 PM MDT for Corson County, South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 9:50 PM MDT (03:50 UTC)
Expired
Jul 22, 2011, 10:45 PM MDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 10:30 PM MDTHAIL 1Morristown, SDREPORT ALSO MENTIONED HEAVY RAIN AND SOME STRONG WINDS...RAINFALL AMOUNT AND WIND SPEED UNKNOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 4:35 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS53 KABR 230350
SVRABR
SDC031-230445-
/O.NEW.KABR.SV.W.0115.110723T0350Z-110723T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1045 PM MDT

* AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF THUNDER HAWK...OR 61 MILES WEST OF MCLAUGHLIN...
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THUNDER HAWK AROUND 1000 PM MDT...
  KELDRON AROUND 1010 PM MDT...
  MORRISTOWN AROUND 1015 PM MDT...
  WATAUGA AROUND 1025 PM MDT...
  MCINTOSH AND SHAMBO RANCH AROUND 1035 PM MDT...
  BLACK HORSE AND KLEIN RANCH AROUND 1045 PM MDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 100 AND 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR WEST CENTRAL MINNESOTA
AND NORTHEAST SOUTH DAKOTA.

LAT...LON 4594 10201 4595 10200 4595 10104 4595 10100
      4586 10078 4546 10178 4568 10202
TIME...MOT...LOC 0350Z 310DEG 35KT 4608 10199
WIND...HAIL 60MPH 1.00IN

$$
TDK
1 follow-up statement
449 
WWUS53 KABR 230432
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1132 PM CDT FRI JUL 22 2011

SDC031-230445-
/O.CON.KABR.SV.W.0115.000000T0000Z-110723T0445Z/
CORSON SD-
1032 PM MDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CORSON
COUNTY UNTIL 1045 PM MDT...

AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MORRISTOWN...OR 43 MILES WEST OF MCLAUGHLIN...MOVING SOUTHEAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATAUGA AROUND 1040 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR WEST CENTRAL MINNESOTA
AND NORTHEAST SOUTH DAKOTA.

LAT...LON 4594 10201 4595 10200 4595 10104 4595 10100
      4586 10078 4546 10178 4568 10202
TIME...MOT...LOC 0432Z 295DEG 24KT 4590 10165
WIND...HAIL 60MPH 1.00IN

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:14 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 22, 8:14 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
914 PM CDT FRI JUL 22 2011

.UPDATE...
FORECAST IS PRETTY MUCH ON TRACK WITH THERE STILL BEING SOME POTENTIAL
OF SEVERE LATE TNT ACROSS NORTHERN CWA WHICH WILL LIKELY GET
SKIMMED BY SQUALL LINE MOVING EAST ACROSS NORTH DAKOTA. THREAT FOR
TORNADIC ACTIVITY SHOULD CONTINUE TO WANE AS BOUNDARY LAYER
STABILIZES SOME AND STORMS BECOME MORE ELEVATED AND RIDE THE LLJ
OVERNIGHT. LOW TEMPS LOOK FINE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SOME ELEVATED STORMS DEVELOPING LATE THIS AFTERNOON ALONG AND
NORTH OF WARM FRONT IN NORTHEAST SD AND WEST CENTRAL MN AND WERE
LIFTING NORTH. NOT REAL CONVINCED THIS WARM FRONT WILL BE THAT
ACTIVE LATE THIS AFTERNOON INTO THIS EVENING AS NO REAL GOOD UPPER
LEVEL SUPPORT FOR WIDESPREAD CONVECTIVE INITIATION. THE MODELS
SHOW THE LLJ INCREASING SUBSTANTIALLY THIS EVENING AND OVERNIGHT
AS IT PROGRESSES EAST IN ADVANCE OF THE 85H LOW PRESSURE AREA.
THUS...EXPECT MORE NUMEROUS THUNDERSTORMS TO DEVELOP BY EARLY THIS
EVENING FAR OUT WEST AND DEVELOP/MOVE EAST THROUGH THE NIGHT.
THINK THE BEST CHANCES WILL BE ACROSS NORTH CENTRAL AND NORTHEAST
SD FOR THIS CONVECTION TO MOVE ACROSS. THUS...HAVE IN THE BEST
CHANCES FROM MOBRIDGE TO ABERDEEN TO SISSETON. THE CAP/WARM AIR
ALOFT WILL BE THE STRONGEST ACROSS CENTRAL SD THROUGH THE NIGHT
THUS...LESSER CHANCES OF RAINFALL. COULD SEE SOME STRONG WINDS AND
HAIL WITH THE CONVECTION AS IT MOVES ACROSS THE NORTHERN CWA AS
DEEP LAYER SHEAR INCREASES LATER ON. THERE IS A CHANCE THE CAP
WILL BE STRONG ENOUGH TO KEEP MOST CONVECTION TO OUR NORTH. THE
MODELS NOW SHOW SATURDAY MAY BE MOSTLY DRY AS THE MORNING
CONVECTION MOVES EAST AND BEFORE NEW DEVELOPMENT CAN TAKE
PLACE...THE SURFACE LOW PRESSURE AREA AND COLD FRONT WILL BE
PUSHING TO THE EAST IN THE AFTERNOON. KEPT CHANCES OF STORMS IN
THE MORNING AND DECREASED CHANCES IN THE AFTERNOON AND EARLY
EVENING ACROSS THE EASTERN CWA. SATURDAY WILL BE LESS HUMID AND
SLIGHTLY COOLER OUT WEST.

FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...SURFACE HIGH PRESSURE...
MOSTLY CLEAR SKIES AND LESS HUMID AIR WILL PREVAIL OVER THE
REGION. HIGHS WILL BE MOSTLY IN THE 80S ON SUNDAY WITH MAYBE SOME
UPPER 70S FAR EAST IN THE CWA.

.LONG TERM...MONDAY THROUGH THURSDAY

NUMERICAL FORECAST MODELS REMAIN IN GOOD AGREEMENT WITH REGARD TO
THE UPPER LEVEL CLOSED HIGH PRESSURE CENTER REMAINING NEAR
AMARILLO TX MONDAY THROUGH TUESDAY NIGHT. KEPT MONDAY AND MONDAY
NIGHT DRY AS A RESULT OF THE HIGHER HEIGHTS AND ASSOCIATED H7
TEMPS PROGGED TO REMAIN ABOVE 12C THROUGH AT LEAST TUESDAY. GFS
HINTING AT AN EASTERLY WAVE ROUNDING THE UPPER HIGH AND MAKING IT
UP INTO SD ON TUESDAY. LEFT LOW END CHANCE POPS IN FOR NOW GIVEN
THE RUN TO RUN CONSISTENCY WITH THIS FEATURE. MID LEVEL TEMPS COOL ON
WEDNESDAY AS THE CENTER OF THE UPPER LEVEL HIGH SHIFTS
EWD...ALLOWING FOR ANY WEAK TROUGH/VORT LOBE TO HAVE A BETTER
CHANCE TO INITIATE THUNDERSTORMS WEDNESDAY AFTERNOON. BROAD SHORT-
WAVE TROUGH TRANSLATES EWD THROUGH THE NORTHERN ROCKIES AND
NORTHERN PLAINS STATES WEDNESDAY NIGHT/THURS MORNING...KEEPING THE
POSSIBILITY FOR T-STORMS IN THE FORECAST THROUGH AT LEAST THE
MIDDLE PART OF THE WORK WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT...EXCEPT FOR PERHAPS
WITH THUNDERSTORMS. KMBG/KABR HAVE THE HIGHEST PROBABILITY OF
SEEING STORMS LATER TONIGHT. GUSTY WINDS CAN BE EXPECTED WITH THE
STORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...CHURCH
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 4:47 AM MDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT FRI JUL 22 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
547 AM CDT FRI JUL 22 2011 /447 AM MDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THROUGH LATE THIS
MORNING...MAINLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL ARE POSSIBLE.

THEN...LATER THIS AFTERNOON AND TONIGHT...SEVERE THUNDERSTORMS
ARE AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND MAYBE EVEN
A TORNADO OR TWO...PARTICULARLY ALONG AND WEST OF A LINE FROM
EUREKA TO MILLER. HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON...MAINLY ALONG
AND EAST OF INTERSTATE 29. A FEW STORMS COULD BECOME SEVERE.

THUNDERSTORMS MAKE A RETURN TO THE FORECAST NEXT WEEK BETWEEN
TUESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY THIS
EVENING...PARTICULARLY ACROSS NORTH CENTRAL SOUTH DAKOTA.

DORN

In the hours before

Special weather statement, Jul 22, 4:11 PM MDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
511 PM CDT FRI JUL 22 2011

SDZ008-011-020-021-023-222315-
CODINGTON-DAY-DEUEL-GRANT-ROBERTS-
511 PM CDT FRI JUL 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GRANT...
NORTHEASTERN CODINGTON...NORTHEASTERN DEUEL...SOUTHEASTERN DAY AND
SOUTHWESTERN ROBERTS COUNTIES UNTIL 615 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
DAKOTA SIOUX CASINO TO TROY TO REVILLO...MOVING NORTH AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LA BOLT...SOUTH SHORE...
ALBEE...STOCKHOLM...TWIN BROOKS...MARVIN...MILBANK...SUMMIT AND
ORTLEY.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

TDK
Local storm report, Jul 22, 5:52 PM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     6 W SOUTH SHORE         45.10N 97.05W
07/22/2011  E50 MPH          CODINGTON          SD   EMERGENCY MNGR

            ALSO PEA SIZE HAIL

&&
Local storm report, Jul 22, 6:01 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 S SUMMIT              45.22N 97.05W
07/22/2011  E1.75 INCH       GRANT              SD   PUBLIC

&&
Local storm report, Jul 22, 8:08 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      8 SW MARVIN             45.18N 97.03W
07/22/2011                   GRANT              SD   PUBLIC

            3.65 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.

0850 PM     FLASH FLOOD      5 WNW SOUTH SHORE       45.13N 97.02W
07/22/2011                   CODINGTON          SD   PUBLIC

            3.50 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.

&&

DMOHR
Local storm report, Jul 22, 8:20 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 SSE STRANDBURG        44.99N 96.74W
07/22/2011  E1.00 INCH       GRANT              SD   PUBLIC

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:35 PM MDTSevere Thunderstorm WarningABRCodington, Deuel, Grant40 min
Jul 22, 10:45 PM MDTSevere Thunderstorm WarningABRCorson45 min
Jul 22, 11:10 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Edmunds, McPherson, Walworth65 min
Jul 22, 11:48 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Edmunds, Faulk, Potter, Walworth57 min
Jul 23, 12:06 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink54 min
Jul 23, 12:20 AM MDTTornado WarningABRMcPherson25 min
Jul 23, 1:00 AM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall45 min
Jul 23, 1:42 AM MDTSevere Thunderstorm WarningABRDay, Marshall, Roberts48 min
Jul 23, 2:36 PM MDTRiver Flood WarningABRCodington23 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.